Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 36, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at May 9, 2023, 2:46 PM MDT for 5 counties in Colorado. It took effect at May 10, 2023, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2023, 2:46 PM MDT (20:46 UTC)
- In effect from
- May 10, 2023, 11:00 AM MDT
- Expired
- May 10, 2023, 7:52 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2901 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114 WWUS85 KPUB 092046 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 246 PM MDT Tue May 9 2023 COZ224-101300- /O.UPG.KPUB.FW.A.0027.230510T1700Z-230511T0300Z/ /O.NEW.KPUB.FW.W.0036.230510T1700Z-230511T0300Z/ /O.CON.KPUB.FW.W.0035.000000T0000Z-230510T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 246 PM MDT Tue May 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 9 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 224. * Winds...Southwest 15 to 20 mph with gusts up to 35 mph this afternoon. South winds 25 to 35 mph with up to 55 mph on Wednesday. * Relative Humidity...As low as 7 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ221-222-225>230-100100- /O.CON.KPUB.FW.W.0035.000000T0000Z-230510T0100Z/ Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 246 PM MDT Tue May 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221, 222, 225, 226, 227, 228, 229, AND 230... * Affected Area...Fire Weather Zones 221, 222, 225, 226, 227, 228, 229 and 230. * Winds...Southwest 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 6 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
345 WWUS85 KPUB 100101 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 701 PM MDT Tue May 9 2023 COZ224-101715- /O.EXP.KPUB.FW.W.0035.000000T0000Z-230510T0100Z/ /O.CON.KPUB.FW.W.0036.230510T1700Z-230511T0300Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 701 PM MDT Tue May 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...South 25 to 35 mph with gusts up to 55 mph on Wednesday. * Relative Humidity...As low as 6 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ221-222-225>230-100215- /O.EXP.KPUB.FW.W.0035.000000T0000Z-230510T0100Z/ Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 701 PM MDT Tue May 9 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221, 222, 225, 226, 227, 228, 229, AND 230... Winds will continue to decrease and humidities gradually rise through the evening. Therefore the Red Flag Warning will be allowed to expire at 7 PM for the southeast mountains and adjacent plains. $$
873 WWUS85 KPUB 100945 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 345 AM MDT Wed May 10 2023 COZ224-110300- /O.CON.KPUB.FW.W.0036.230510T1700Z-230511T0300Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 345 AM MDT Wed May 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...South 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
260 WWUS85 KPUB 102057 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 257 PM MDT Wed May 10 2023 COZ224-110300- /O.CON.KPUB.FW.W.0036.000000T0000Z-230511T0300Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 257 PM MDT Wed May 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... * Affected Area...Fire Weather Zone 224. * Winds...South 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
035 WWUS85 KPUB 110152 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 752 PM MDT Wed May 10 2023 COZ224-110300- /O.CAN.KPUB.FW.W.0036.000000T0000Z-230511T0300Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 752 PM MDT Wed May 10 2023 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has cancelled the Red Flag Warning. Temperatures have cooled and relative humidity values have risen across the San Luis Valley this evening. Therefore, critical fire weather conditions have eased and the Red Flag Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 9, 11:39 AM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 9, 11:39 AM MDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1139 AM MDT Tue May 9 2023 .SHORT TERM...(Today and tonight) Issued at 336 AM MDT Tue May 9 2023 Key Message: 1) Critical Fire Weather conditions today over the San Luis Valley, eastern mountains and Interstate 25 corridor. Currently...Weak surface low pressure over southeast Colorado is providing light east to southeast flow over much of the plains. Westward advection of significant low level moisture has been limited with dewpoints approaching 50F near the Kansas border. Quiet night with nearest convection in extreme northeast Colorado and wester central Kansas. .Today...With daytime heating, the low level moisture will tend to mix out over much of the eastern plains. The NAM is the most zealous about keeping some low level cooler and more moist air in the region, and this may be due to being over zealous with outflows from convection in Kansas. The current red flag warning for the San Luis Valley, eastern mountains and Interstate 25 corridor looks good. Humidities over the eastern plains may reach critical values, but winds are forecast to remain light with the southeast to east during the day. The other forecast challenge is the amount of convection on the eastern plains. The latest high resolutions runs have been very stingy with developing convection, even the convectively excitable NAMnest. Suspect early runs were too strong with outflows from convection to the east bringing in low level moisture. DESI shows only 2 out of the 10 high resolution models with any convection in southeast Colorado and the 2 models only have modest cells. The NAM12 has some fairly high CAPE over portions of the eastern plains, but the cap is strong. Will have to watch for moisture lingering more than expected as there is plenty of shear if storms can get going. With a forecast of +10 to 12C at 700mb, highs well into the 80s on the plains look reasonable. .Tonight...Low level moisture will return to the plains with advection from the south and east. Convective outflows will play role in the amount of moisture advected westward. The NAMnest has outflow reaching the Palmer Divide by later in the evening and suggest some convection may develop. While this is unlikely, the strength of outflows will have to be watched for some later evening convection. --PGW-- .LONG TERM...(Wednesday through Monday) Issued at 336 AM MDT Tue May 9 2023 Key Messages: 1) Severe storms possible Wednesday across the southeast plains, with continued fire weather concerns over the San Luis Valley. 2) Cooler and unsettled weather into the weekend. Upper low slides eastward from the southern Great Basin Wed morning to the CO/NM border Wed night, before lifting northward across Colorado on Thu. Strong upward vertical motion will spread over the area Wed afternoon and evening ahead of the low, and showers and thunderstorms will become fairly widespread, especially along and north of the Arkansas River. Still some question on much low level moisture and instability will be available for storms Wed, especially along the I-25 corridor, where some models show dewpoints falling off into the lower 30s by late afternoon, leading to only modest CAPE in the 500-800 J/KG range. Farther east, dewpoints in the 40s and CAPE of 1000-2000 J/KG should support severe storms, with supercell/tornadic potential increasing by early evening as low level winds turn more easterly in response to surface low spinning up near Trinidad. Other area of concern Wed will be the San Luis Valley and southern Sangres, where increasing sly winds and very dry air will continue to produce high fire danger. Have kept the Fire Weather Watch for Wed in place for the San Luis Valley, while keeping the Sangres out of the highlight at this point, as humidity looks to creep upward just about the 15 percent threshold. Winds in the Valley could get close to high wind criteria as well, with blowing dust a possibility. Precipitation then transitions to a more stratiform variety (though an embedded tstorm possible) Wed night into Thu as upper low lifts through the area, with northern portions (north of Highway 50) favored and only light amounts to the south along the NM border. Lull in precip likely Thu night into early Fri, before sct shower/storm chances return Fri afternoon/evening in response to weak secondary wave and cold front dropping south through the area. Temp Thu and Fri will remain cooler than the past few days, with most locations within a few degf of early May averages. Weekend into early next week continues to look unsettled, with weak pieces of energy drifting around the western U.S. under the western Canada upper high. Still appears late Sat into Sun will see the best chances for rainfall, though in general 00z models/ensembles have backed off rainfall amounts and shifted the heavier rain back toward the Continental Divide. Current broadbrush of pops, highest in the mountains during the afternoon, looks fine for now. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1138 AM MDT Tue May 9 2023 VFR conditions can be expected at ALS over the next 24 hours, with gusty south to southwest winds 15-25kt through the afternoon, which look to redevelop again through mid morning Wednesday. VFR conditions with breezy south to southwest winds remain expected at COS and PUB through the evening, with more diurnal north to northwest drainage winds developing aft 00Z. There remains a chance of MVFR conditions developing aft 06Z as projected convective outflow from storms across northeastern Colorado push south and west back across southeastern Colorado overnight. If these outflows do develop, there is a chance of seeing a MVFR to IFR stratus fill in across the southeast Colorado Plains, as well as a very low potential for elevated convection and strong thunderstorm development through the early morning hours of Wednesday. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for COZ221-222- 224>230. Fire Weather Watch from Wednesday morning through Wednesday evening for COZ224. && SHORT TERM...PGW LONG TERM...PETERSEN AVIATION...MW
Hazardous weather outlook, May 9, 11:50 AM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1150 AM MDT Tue May 9 2023 COZ058>089-093>099-101800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1150 AM MDT Tue May 9 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Gusty south to southwest winds of 15 to 35 mph, combined with low humidity levels and dry conditions to keep critical fire weather conditions in place across the San Luis Valley, the eastern mountains and out across the Interstate 25 corridor through this evening. Please avoid activities that could spark a fire. A few thunderstorms will be possible late this evening and into the overnight hours over the eastern plains and Interstate 25 corridor. The best chances for any storms will be near the Kansas border and along the Palmer Divide. If storms can develop, they could be strong, producing hail to near an inch in diameter and strong wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday On Wednesday, low level moisture will increase across the plains, with a risk of severe storms from I-25 eastward to the Kansas border into Wednesday evening. Large hail, up to the size of golf balls and wind gusts over 60 mph will be possible, along with the potential for an isolated tornado. The San Luis Valley will see a return of critical fire weather conditions Wednesday afternoon and evening as southerly winds gust up to 50 mph with humidity values below 15 percent. Thunderstorms will then be possible each day from Thursday into the weekend, with the greatest chance for storms over the mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 23/23
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:45 PM MDT | Special Weather Statement | PUB | Pueblo | 30 min |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.